detectable viral load after being undetectable 18 months
Jun 4, 2012
hello, thanks in advance for your help, and for your help with my previous questions. I began treatment about 22 months ago with a very low CD4 count (14), with Truvata and Isentress. Within a few months my VL went undetectable and remained that way ever since - unti 2 weeks ago, when it was 66. My CD4 count is now 215 (although the percentage is 10). Despite early studies that it wouldn't help to raise the CD4 count, my doctor added Selzentry to my regimen about 5 months ago, so I thought that, if anything, this would give me an even greater level of proection and odds of keeping an undetectable VL (since I was undetectable on just Truvata/Isentress for more than a year and the purpose of adding Selzentry was not to control the VL). Should I be worried about this detectable VL? Another thing about my recent blood work is that I was diagnosed as anemic and the cause isn't known yet - this was another new development, and I have been sick with a cold/flu and stomach upset for the last few weeks. thanks for your help!
Response from Dr. Young
Hi and thanks for posting.
I'd not worry. A single viral load test of 66 is almost always a "blip" of no significant consequence. Indeed, it's common for persons who have a flu to have transient (and insignificant) increases in viral load- and once the flu is resolved, the viral load returns to undetectable. For this reason, I advise my patients to wait on getting routine lab tests if they've got a mild illness (cold, flu, herpes outbreak, sinus infection, etc).
Also, while then notion of adding maraviroc (Selezentry) to regimens to boost CD4 had once adherents, this concept has been studied in well-designed clinical trials and shown not to have any clinical benefits. I no longer recommend doing this for patients whose regimen is otherwise functioning well- the theoretical benefits in increasing CD4 just haven't been demonstrated.
I hope that's helpful, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.